Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Shreveport, LA

May 5, 2003Morris County, Titus County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2003, 3:29 PM CDT for Morris County, Titus County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 3:29 PM CDT (20:29 UTC)
Expired
May 5, 2003, 4:15 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Morris County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 10:40 AM CDTTornado WatchSPC5 hr
May 5, 3:25 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3415 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
5.2
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 052029
SVRSHV
TXC343-449-052115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
328 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN NORTHEAST TEXAS
  TITUS COUNTY IN NORTHEAST TEXAS

* UNTIL 415 PM CDT

* AT 328 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER OMAHA...OR ABOUT 13
  MILES EAST OF MOUNT PLEASANT...MOVING EAST NORTHEAST AT 50 MPH.
  ANOTHER SEVERE THUNDERSTORM WAS OVER CENTRAL TITUS COUNTY.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL UP TO
ONE AND A HALF INCHES IN DIAMETER...WHICH MAY CAUSE SEVERE DAMAGE...
AND SERIOUS INJURY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN NORTHEAST TEXAS
  TITUS COUNTY IN NORTHEAST TEXAS
UNTIL 415 PM CDT.

LAT...LON 3335 9506 3313 9510 3303 9470 3331 9475

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:00 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 5, 11:00 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT MON MAY 5 2003

UPDATED ZONES ALREADY SENT TO HEADLINE TORNADO WATCH ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA AND MCCURTAIN COUNTY
IN SOUTHEAST OKLAHOMA. UPPED POPS SLIGHTLY TO MATCH ONGOING WEATHER.

13

.SHV...TORNADO WATCH IN EFFECT UNTIL 400 PM...ARZ050-051-059>061-070>
073-LAZ001>006-012>014-OKZ077-TXZ096-097-108>112-124>126-136>138.
Hazardous weather outlook, May 5, 12:00 PM CDT, 3 hours 29 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND
UNSTABLE AIRMASS TO PRODUCE SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. VERY STRONG WINDS ALOFT COMBINED WITH SUFFICIENT LOW LEVEL
WIND SHEAR WILL RESULT IN SOME OF THE THUNDERSTORMS LIKELY BECOMING
TORNADIC. ISOLATED TORNADOES THAT FORM LATER THIS AFTERNOON COULD
BE SIGNIFICANT IN STRENGTH AND LONG LIVED AS MID AND UPPER LEVEL
ATMOSPHERIC WINDS ARE EXPECTED TO REMAIN STRONG THROUGH TONIGHT.
THIS TORNADO AND HAIL THREAT WILL CONTINUE INTO THE EVENING AND
EARLY OVERNIGHT HOURS BEFORE DIMINISHING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS DURING THE
DAY TUESDAY...MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR
AS A WARM AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 5, 11:01 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1101 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 AM    WINNSBORO                 TX   1.75 INCH HAIL
05/05/03   WOOD                           REPORTED BY AMATEUR RADIO.

1027 AM    LEESBURG                  TX   1.00 INCH HAIL
05/05/03   CAMP                           REPORTED BY TRAINED
                                          SPOTTER.
Local storm report, May 5, 11:16 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1116 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    SCOGGINS                  TX   1.75 INCH HAIL
05/05/03   FRANKLIN                       REPORTED BY GENERAL
                                          PUBLIC.
Special weather statement, May 5, 12:31 PM CDT, 2 hours 58 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1231 PM CDT MON MAY 5 2003

...TORNADO WATCH ALONG AND NORTH OF INTERSTATE 20...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 4 PM...FOR THE NORTHERN
HALF OF THE FOUR STATE AREA. THE WATCH AREA IS GENERALLY ALONG AND
NORTH OF INTERSTATE 20...AND INCLUDES THE MONROE AREA...SHREVEPORT
AND BOSSIER CITY...TEXARKANA...TYLER AND LONGVIEW...AND NASHVILLE
ARKANSAS...AND IDABEL OKLAHOMA.

THE FIRST ROUND OF SEVERE THUNDERSTORMS MOVED THROUGH NORTHEAST
TEXAS...AND SOUTHWEST ARKANSAS LATE THIS MORNING. ADDITIONAL SEVERE
THUNDERSTORMS COULD DEVELOP OVER NORTHEAST TEXAS THIS AFTERNOON...
AND MOVE EAST INTO ARKANSAS...OR NORTHWEST LOUISIANA. THIS IS A
PARTICULARLY DANGEROUS SITUATION. RESIDENTS OF THE FOUR STATE AREA
SHOULD STAY ALERT FOR POSSIBLE WEATHER WARNINGS THROUGH THE
AFTERNOON.

03
Local storm report, May 5, 2:28 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
228 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    4 S PITTSBURG             TX   1.00 INCH HAIL
05/05/03   CAMP                           REPORTED BY CO-OP
                                          OBSERVERS

1130 AM    DANGERFIELD               TX   1.00 INCH HAIL
05/05/03   MORRIS                         REPORTED BY LAW
                                          ENFORCEMENT

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:57 AM CDTSevere Thunderstorm WarningSHVWood33 min
May 5, 10:18 AM CDTSevere Thunderstorm WarningSHVCamp, Franklin42 min
May 5, 11:22 AM CDTSevere Thunderstorm WarningSHVMorris23 min
May 5, 11:23 AM CDTSevere Thunderstorm WarningSHVBowie52 min
May 5, 2:54 PM CDTSevere Thunderstorm WarningSHVFranklin, Titus36 min
May 5, 3:14 PM CDTSevere Thunderstorm WarningSHVWood46 min
May 5, 3:45 PM CDTSevere Thunderstorm WarningSHVBowie60 min
May 5, 3:47 PM CDTSevere Thunderstorm WarningSHVCamp, Upshur43 min
May 5, 3:57 PM CDTSevere Thunderstorm WarningSHVCass48 min
May 5, 4:36 PM CDTSevere Thunderstorm WarningSHVMorris24 min
May 5, 4:40 PM CDTSevere Thunderstorm WarningSHVCass65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.